Cinnarizine‐induced parkinsonism: Ten years later

@article{MartMass1998CinnarizineinducedPT,
  title={Cinnarizine‐induced parkinsonism: Ten years later},
  author={Jos{\'e}-F{\'e}lix Mart{\'i}-Mass{\'o} and Juan Jos{\'e} Poza},
  journal={Movement Disorders},
  year={1998},
  volume={13}
}
A retrospective study was carried out to investigate the evolution of patients diagnosed with cinnarizineinduced parkinsonism (CIP) over the past 15 years. A total of 74 cases of CIP were found among 172 patients with druginduced parkinsonism (DIP). Both CIP and other DIP were significantly more frequent in women. No clinical differences between CIP and other DIP were found. Most of the patients (66 of 74) completely recovered after cinnarizine withdrawal in 1–16 months. Eleven patients later… 
Cinnarizine‐induced parkinsonism: Ten years later
TLDR
CIP accounts for a high proportion of DIP referred to neurologists in populations in which cinnarizine is widely prescribed, and the symptoms typically resolve after drug withdrawal, although complete recovery may take more than 1 year.
Flunarizine and cinnarizine-induced parkinsonism: a historical and clinical analysis.
Flunarizine and cinnarizine-induced parkinsonism: 25 years of de Melo-Souza's syndrome.
TLDR
Curiously, the first cases presented by De Melo-Souza 25 years ago with the main clinical features of FCIP were reported by him as “the crying older little women”.
Trimetazidine induces parkinsonism, gait disorders and tremor.
TLDR
Trimetazidine can induce parkinsonism, gait disorder and tremor, and these adverse effects have not been previously described for this drug.
Asymmetric Drug-Induced Parkinsonism and Psychopathology: A Prospective Naturalistic Study in Long-Stay Psychiatric Patients
TLDR
Asymmetric presentation of DIP is of clinical relevance as it is related to the severity of psychopathology and may alert the clinician of more severe psychopathology.
Not all drug-induced parkinsonism are the same: the effect of drug class on motor phenotype
TLDR
DIP profile differs significantly depending on drug class involved, not only in terms of severity, but also regarding the differential combination of signs.
A clinical review
TLDR
Regression of symptom will be observed in most cases after a mean delay of 3 months after cessation of treatment, and symptoms persist after drug withdrawal leading to the diagnosis of underlined idiopathic Parkinson’s disease.
Drug-Induced Parkinsonism in the Elderly
TLDR
The epidemiology, pathogenic mechanisms, implicated drugs, clinical features and management of drug-induced parkinsonism are reviewed and the need for increased awareness of this iatrogenic condition is highlighted.
Drug-induced parkinsonism
TLDR
This paper approaches the concept of DIP, reviews its epidemiology, clinical features and ancillary tests recommended for a correct diagnosis, and discusses the different drugs and its pathogenic mechanisms.
Parkinsonism following neuroleptic exposure: A double‐hit hypothesis?
TLDR
It is speculated that the possible neurotoxic effect of neuroleptics exerted on a susceptible dopaminergic system would lead over the long‐term to a self‐fostering, progressive process.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 14 REFERENCES
Cinnarizine-induced parkinsonism. Susceptibility related to aging and essential tremor.
TLDR
Though controlled epidemiological studies are needed to evaluate the possibility that cinnarizine is increasingly prescribed in the general population with advancing age, data suggests that aging plus a background of genetically determined essential tremor represented critical risk factors for development of this drug side effect.
Movement disorders and depression due to flunarizine and cinnarizine
TLDR
Whether or not such undesirable side effects are attributable to calcium antagonism and/or dopamine receptor blockade, long‐term treatment with flunarizine or cinnarIZine should be discouraged, particularly in the elderly.
Coexistent tardive dyskinesia and parkinsonism.
TLDR
Patients with tardive dyskinesia and PD may develop TD and the latter may be triggered by levodopa, and when TD and parkinsonism are combined, the symptoms may be controlled by a careful use of dopamine depletors andlevodopa.
Parkinsonism Associated With Calcium Channel Blockers: A Prospective Follow‐up Study
TLDR
It is indicated that CCB-induced parkinsonism is not the benign condition previously thought, and an age-related prognosis of this entity is suggested, and this entity's long-term evolution is unknown.
Cinnarizine-induced parkinsonism in primates.
TLDR
The production of an experimental model of parkinsonism induced by cinnarizine (CNZ) in three healthy sylvanna monkeys suggests a predominant presynaptic effect on DA and 5-HT neurons; and could account for the longstanding parkinsonistan induced by calcium antagonist in some patients as well as the depression observed in these subjects.
A study of facial dyskinesia in a mental hospital population.
TLDR
In rare individual cases dyskinesia appears to be caused by phenothiazine exposure, but in general the association between the two is of theoretical rather than clinical significance.
Coexistence of severe parkinsonism and tardive dyskinesia as side effects of neuroleptic therapy.
TLDR
It is hypothesized that the coexistence of these two opposing side effects is due to simultaneous blockade and supersensitivity of two different subclasses of striatal dopaminergic receptors.
...
1
2
...